Be careful with an I V line

Raghunath Prabhu, Rajgopal Shenoy, Nitin Thinda, Amisha Patel, Sakshi Sadhu

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Obtaining an intravenous (IV) access is a simple procedure which can be done in almost any hospital setting. One of the most dreaded complications of this procedure is an inadvertent intra-arterial cannulation. This can result in an accidental injection of medications intra-arterially, which can potentially lead to life altering consequences. In the hope that these types of events can be prevented, we are presenting a case of a 57-year-old male who underwent bougie dilatation for an oesophageal stricture and was accidentally given medication for pain management intra-arterially through an improperly placed IV line, which resulted in ischaemia, gangrene and subsequent loss of the hand. Those who try to obtain an IV access should always be on the lookout for possible clues that can prevent an inadvertent IA injection, especially if cannulation is in an area where an artery is in close proximity to a vein; these clues include but are not limited to the following: a bright-red flash of blood in the cannula, pulsatile movement of blood in the IV line, and intense pain or burning at the site of injection. These signs, as well as educating the patient on early symptoms of ischaemia, may allow early action to be taken, to prevent irreparable damage. We always have to be careful when we insert an I.V line.

Original languageEnglish
Pages (from-to)166-167
Number of pages2
JournalJournal of Clinical and Diagnostic Research
Volume8
Issue number3
DOIs
Publication statusPublished - 15-03-2014

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Medicine(all)
  • Clinical Biochemistry

Cite this